Texas, 2011

Hail in Texas, February 24, 2011

February 24, 2011 · NWS LUB · 2 events in 2 counties and zones

Modest Gulf moisture was drawn northwestward over west Texas during the early morning hours of the 24th, this in advance of a fast moving upper air storm system that approached the region from the west. Showers and thunderstorms developed within the moist advection regime during the pre-dawn hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Modest Gulf moisture was drawn northwestward over west Texas during the early morning hours of the 24th, this in advance of a fast moving upper air storm system that approached the region from the west. Showers and thunderstorms developed within the moist advection regime during the pre-dawn hours. Isolated storms intensified to severe levels and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 23, 11:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 23, 11:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1135 PM CST WED FEB 23 2011

.AVIATION...
PRIMARY CONCERN DURING THE FIRST PERIOD WILL BE PROSPECTS FOR FOG
AT CHILDRESS. DRYLINE HAS EVER SO SLOWLY EDGED WESTWARD BRINGING
HIGHER DEWPOINTS INTO KCDS ALTHOUGH SOME MODEST INCREASES IN
TEMPERATURE HAVE FOLLOWED SUIT. THIS CERTAINLY COMPLICATES
MATTERS. CLIMATOLOGY SUPPORTS IFR CONDITIONS BY 07Z ALTHOUGH AM
NOT ENTIRELY CONVINCED IT MAY HAPPEN THAT QUICKLY. BY LATE
MORNING...DRYLINE SWEEPS THE MOISTURE EASTWARD WITH GUSTY WINDS
IN ITS WAKE. OF COURSE...AT KLBB...BLOWING DUST WILL BECOME AN
ISSUE WITH THESE WINDS.

&&

.PREV DISCUSSION... /ISSUED 846 PM CST WED FEB 23 2011/

UPDATE...
HAVE TRIMMED THUNDERSTORM CHANCES ACROSS THE ROLLING PLAINS DURING
THE OVERNIGHT HOURS. ALTHOUGH GUIDANCE CONTINUES TO INDICATE H7
FRONTOGENESIS CUTTING SOUTHEAST ACROSS THE REGION OVERNIGHT...GIVEN
FORECAST SOUNDINGS IT APPEARS THAT ANY PRECIPITATION MAY BE HARD
TO COME BY IN AREAS. WILL HOLD SLIGHT CHANCE ACROSS THE SOUTHEAST
IN CASE THE MID LEVEL MOISTURE...CURRENTLY INDICATED OVER FAR WEST
TEXAS CAN INTERACT WITH THE FORCING TO PRODUCE AN ELEVATED STORM
OR TWO. HAVE ALSO EXPANDED AREA OF PATCHY FOG TO INCLUDE MUCH OF
THE ROLLING PLAINS AS DRYLINE IS SLOWLY EDGING EASTWARD.

PREV DISCUSSION... /ISSUED 331 PM CST WED FEB 23 2011/

SHORT TERM...
ACTIVE WEATHER ASSOCIATED WITH THE PASSAGE OF A PROGRESSIVE/OPEN
SHORTWAVE TROUGH HIGHLIGHT THE SHORT TERM PERIOD.

MODEST HEIGHT/PRESSURE FALLS WILL OCCUR TONIGHT WITHIN THE
PERSISTENT SOUTHWESTERLY FLOW ALOFT IN ADVANCE OF THE MENTIONED
TROUGH. THIS WILL ALLOW FOR SOME NORTHWESTWARD ADVECTION OF THE
LOW LEVEL MOISTURE NOW DISPLACED JUST EAST/SOUTH OF THE AREA.
HOWEVER MODELS HAVE TRENDED TOWARD LESS AGGRESSIVE MOIST ADVECTION
TONIGHT...WITH THE LATEST WRF-NAM NOW KEEPING THE DRYLINE
ALONG/EAST OF THE CAPROCK ESCARPMENT. NONE-THE-LESS...EXPECT AN
INCREASE IN CLOUDS AND A LOW CHANCE OF CONVECTION AS WAA PROCESSES
DEVELOP IN PROXIMITY TO THE ROLLING PLAINS. THE MOST LIKELY
SCENARIO APPEARS TO BE ISOLATED/SCATTERED ELEVATED CONVECTION
DEVELOPING JUST SOUTH/EAST OF THE FA OR PERHAPS SKIRTING
KENT/STONEWALL/KING COUNTIES DURING THE PRE-DAWN HOURS. ELEVATED
INSTABILITY IS MODEST...BUT CAN NOT DISCOUNT AN ISOLATED
OCCURRENCE OF HAIL AS DEPICTED IN SPC/S OUTLOOK.

A BIGGER SENSIBLE WEATHER CONCERN APPEARS TO MATERIALIZE DURING THE
DAYTIME HOURS THURSDAY. THE AFOREMENTIONED UA SHORTWAVE TROUGH AXIS
WILL TRANSLATE OVER THE SOUTH PLAINS BY MIDDAY...RESULTING IN
TIGHTENING MSLP/HEIGHT GRADIENTS. ALL INDICATIONS SUPPORT 25-30KT
SURFACE WESTERLY WINDS OF MUCH OF THE FORECAST. THIS WILL INCREASE
FIRE WEATHER CONCERNS /PLEASE SEE BELOW FIRE WEATHER SECTION/ AND THE
LIKELIHOOD OF PATCHY BLOWING DUST. A WIND ADVISORY MAY BECOME
NECESSARY.

LONG TERM...
LARGEST IMPACT TO WEATHER IN THE LONG TERM FORECAST CONTINUES TO
REVOLVE AROUND SUNDAYS SYSTEM. ZONAL FLOW ALOFT LATE THIS WEEK WILL
TURN SOUTHWEST OVER THE WEEKEND. MOISTURE WILL BE LIMITED TO THE
UPPER LEVELS OF THE ATMOSPHERE...THEREFORE POPS WILL REMAIN
INSIGNIFICANT. A STALLED OUT FRONT EARLY ON FRIDAY WILL CONTINUE TO
PUSH THROUGH THE AREA UP AGAINST THE CAPROCK. THIS MAY LEAD TO
PATCHY FOG AND LOW STRATUS WELL OFF THE CAPROCK ON FRIDAY MORNING.
DRY AND WARM CONDITIONS WILL PERSIST THROUGH THE REST OF THE WEEK
WITH SATURDAY EXPECTED TO BE THE WARMEST DAY.

MODELS ARE IN BETTER AGREEMENT THAN 24 HOURS AGO REGARDING THE SYSTEM
FOR SUNDAY. HOWEVER...THERE STILL EXIST SOME TIMING DIFFERENCES.
SUNDAY IS SETTING UP TO BE A POSSIBLE HIGH WIND AND FIRE WEATHER
EVENT. THE LATEST ECM RUNS ARE ABOUT THREE TO SIX HOURS SLOWER THAN
THE GFS. STRENGTH OF THE SYSTEM IS SIMILAR IN BOTH MODELS THOUGH.
THEY BRING IN A 140-160KT UPPER LEVEL JET OVER THE SOUTH PLAINS.
ADDITIONALLY...WINDS AT 500MB ARE BETWEEN 100 AND 115KT WITH THE
MAXIMUM EXTENDING FROM THE PERMIAN BASIN THROUGH THE SOUTH PLAINS.
THE ECM RUN PLACES THE 250MB AND 500MB JET MAXES ON TOP OF EACH
OTHER WITH THE GFS DISPLACING THEM SLIGHTLY. GUIDANCE NUMBERS
INDICATE WIND ADVISORY AND POSSIBLE HIGH WIND CRITERIA...ESPECIALLY
ACROSS SOUTHERN AREAS. THE COOLER TEMPERATURES PREVIOUSLY THOUGH FOR
SUNDAY NOW APPEAR TO BE TOO COOL AND MODELS ALSO WANT TO BRING IN
DRIER AIR DURING THE AFTERNOON. THE SYSTEM STILL REMAINS RATHER
PROGRESSIVE SHUTTING DOWN THE WINDS BY THE EVENING. BEYOND
SUNDAY...WEAK SHORT WAVE RIDGING WILL BUILD OVER THE AREA WITH AN
WEAK SHORT WAVE ON TUESDAY. HOWEVER...MOISTURE LEVELS WILL STILL BE
VERY LOW AT THIS TIME. JDV

FIRE WEATHER...
DAY 2/THU...WESTERLY WINDS WILL INCREASE INTO THE 20-30KT RANGE OVER
MUCH OF THE SOUTH PLAINS REGION THURSDAY AFTERNOON. THIS DOWNSLOPE
REGIME WILL RESULT IN WARM/DRY CONDITIONS WITH RH MINIMA LIKELY TO
FALL INTO THE 10-15 PERCENT RANGE OF A BROAD AREA OF THE SOUTH
PLAINS. RECENT MODEL RUNS HAVE TRENDED TOWARD INCREASINGLY POOR
OVERNIGHT RH RECOVERIES WEST OF THE CAPROCK...WHICH COULD ENHANCE
THE THREAT. OTHERWISE...WITH AFTERNOON TEMPERATURES SOME 5+ DEGREES
ABOVE SEASONAL AVERAGES AND THE RECENT FIRE BEHAVIOR OBSERVED IN
GRASSY FUELS...A RISK OF GRASSLAND FIRES WILL EXIST.

FIRE WEATHER CONCERNS COULD MATERIALIZE AGAIN ON FRIDAY AND
SATURDAY WITH DRY AIR STILL IN PLACE ACROSS THE REGION. HOWEVER...WINDS
ARE NOT EXPECTED TO BE AS HIGH AS ON THURSDAY. SUNDAY COULD BE A
POTENTIALLY DANGEROUS FIRE WEATHER DAY FOR MUCH OF WEST TEXAS. A
STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS THE PANHANDLES BRINGING
VERY WINDY CONDITIONS AND DRY AIR TO THE REGION. TEMPERATURES ARE
EXPECTED TO ONLY BE SLIGHTLY ABOVE NORMAL BUT DRY AIR AT THE
SURFACE COMBINED WITH THE VERY WINDY CONDITIONS WILL POSSIBLY CREATE
A HAZARDOUS FIRE WEATHER DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        32  62  27  67  31 /  10   0   0   0   0
TULIA         34  65  27  64  33 /  10  10   0   0   0
PLAINVIEW     37  67  28  66  34 /  10  10   0   0   0
LEVELLAND     40  66  29  72  35 /  10   0   0   0   0
LUBBOCK       40  68  29  70  36 /  10   0   0   0   0
DENVER CITY   42  68  31  74  36 /  10   0   0   0   0
BROWNFIELD    42  69  31  73  36 /  10   0   0   0   0
CHILDRESS     39  67  27  62  37 /  10  10  10   0   0
SPUR          43  72  29  68  37 /  10  10   0   0   0
ASPERMONT     47  74  31  68  40 /  20  20   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 6 PM CST THURSDAY FOR THE
FOLLOWING ZONES: TXZ021>024-027>044.

&&

26/99/26
Hazardous weather outlook, Feb 23, 7:38 PM CST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
738 PM CST WED FEB 23 2011

TXZ021>044-250145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
738 PM CST WED FEB 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WESTERLY WINDS MAY REACH SUSTAINED SPEEDS OF 30 MPH ACROSS MUCH OF
THE SOUTH PLAINS THURSDAY AFTERNOON. SUCH WINDS WILL RESULT IN
PATCHY BLOWING DUST.

CRITICAL FIRE WEATHER IS EXPECTED OVER MUCH OF THE SOUTH PLAINS
REGION THURSDAY AFTERNOON. A RED FLAG WARNING IS IN EFFECT.

VERY STRONG WESTERLY WINDS...BLOWING DUST...AND A HIGH FIRE DANGER
MAY OCCUR SUNDAY.

The radar

The Lubbock radar (KLBB), 51 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lynn

When
February 24, 3:00 AM CST
Where
Lynn County, 1 mi NNW of Tahoka
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.193, -101.787

Quarter size hail was reported near Tahoka.

Hail, King

When
February 24, 4:00 AM CST
Where
King County, 2 mi N of Dumont
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.849, -100.520

Large hail impacted the Dumont vicinity around 04:00 CST. Observers did not directly witness the hailfall, but sizable hailstones remained on the ground seven to eight hours after the storm. A National Weather Service cooperative observer reported that bark was partially removed from trees. The event time was estimated based on radar. Hailstones during the storm were likely much larger.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276173, 276817.